Posted by Mike
on October 28, 1999 at 14:50:59:
In Reply to: Re: Digestive Disorder - Possibly GERD?? posted by Heather on October 17, 1999 at 20:31:05:
: : I have been suffering from a digestive disorder that my physician diagnosed as GERD several years ago and is treating me with prescription Xantac. I feel that since the symptoms still exist, the diagnosis may be wrong. I am looking for a name to call this problem so that I may tell my doctor and start treatment methods of a different type. My symptoms are as follows: no advance warning of an "attack", just a spasm feeling in the esophogus and upper stomach, making my heart feel as though it were "skipping" a beat This spasm gives the feeling of "panic" as though my heart were going to stop. This symptom usually occurrs about an hour before or after I eat. Milk, red tomato based foods, fried foods and carbonated beverages seem to also set off this attack. Could this be GERD, or is this some other type of reflux signaling something more serious that should be taken care of? I would appreciate any answers or personal self accounts of the same symptoms. Will I have these symptoms the rest of my life with no cure?
: Hi you are not alone. My brother has the same symptoms. He feels like his heart is pounding fast, has then fainted on one occassion, and has a feeling as if he needs to burp, has a bubble feeling just under his breastbone, and has a lot of belching. Are these your symptoms too? He just went to the doctor last week. He had a ekg and an GI test. Both looked fine. If you find out what is going on or have any other info I would love to hear about it. Thanks! H.C.
Heather - I don't have an answer as to what is causing your problem, but too have had similar symptoms. I get spasms behind the breast bone and in the upper stomach area that also spread to the area of the back between the shoulder blades. These lead to the same feeling you describe of the heart skipping beats or pausing an extra couple seconds before beating again. I don't associate it with eating any certain type of food, although it seems to occur most often on an empty stomach. Sometimes I also get a feeling like my stomach is strangling, like its not getting the necessary blood flow to function properly, causing my heart to work harder. These sensations are not contant - they come and go. I've had them for the last 16 months. I've had my stomach scoped 3 times - the first found h-pylori bacteria but no ulcers or other problems. I recently had the 3rd scope which found several small ulcers in the duodenum. I've tried all the different pills over this time period (Zantac, Prilosec, Propulcid, Prevacid, Reglan and OTC stuff) along with antibiotics for the h-pylori. Prilosec work pretty good for about 4 months but nothing has cured it. I've also had gall bladder ultrasound & nuclear scan which were normal. I haven't had my followup visit with Dr. since last scope. He prescribed Prevacid which hasn't helped at all in the 3-4 weeks I've been taking it. I hope to find out something more when I see the Dr. next week. I too suffer the frustration associated with the Dr.'s casual indifference to how lousy these symptoms make me feel while pursuing standard treatment scenarios that don't solve the problem and their seeming reluctance to really dig in and try to find what is really wrong. Although the arrhythmias are scary when they occur and can really disrupt your life, I have had all the necessary tests to rule out real heart problems. Unless I find out something more deinitive, I would suggest you keep after your Dr. to work with you on finding out what is really wrong. Although we tend to presume that Dr.'s have the power to cure most anything, I think they suffer the same human frailties as the rest of us. If they don't find an answer right away they tend to lose interest and shuffle you onto the backburner with some standard treatment and don't really want to move forward and pursue other avenues. Good luck to you and I will continue to monitor this board and post any additional information I may come up with. - Mike